Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 25, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2016, 4:01 AM CDT for 4 counties in Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 4:01 AM CDT (09:01 UTC)
- Expired
- May 26, 2016, 4:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Grundy County, IA, Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:15 AM CDT | TSTM WND GST 67 | 5 E Reinbeck, IA | REPORT VIA SOCIAL MEDIA. MEASURED WITH ANEMOMETER. |
| May 26, 4:20 AM CDT | TSTM WND DMG | 1 Wsw Reinbeck, IA | WINDS OF AT LEAST 60 MPH BLEW DOWN HALF THE TREES IN THE FRONT YARD. TIME ESTIMATED. |
| May 26, 4:20 AM CDT | TSTM WND DMG | Reinbeck, IA | WINDS OF AT LEAST 60 MPH BLEW DOWN HALF THE TREES IN THE FRONT YARD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WUUS53 KDMX 260901
SVRDMX
IAC013-075-127-171-260930-
/O.NEW.KDMX.SV.W.0025.160526T0901Z-160526T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
NORTHERN TAMA COUNTY IN CENTRAL IOWA...
SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA...
SOUTHWESTERN BLACK HAWK COUNTY IN NORTHEASTERN IOWA...
* UNTIL 430 AM CDT
* AT 400 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
CONRAD...OR 7 MILES NORTH OF MARSHALLTOWN...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRUNDY CENTER...TRAER...REINBECK...CONRAD...GLADBROOK...GARWIN...
CLUTIER...BEAMAN...LINCOLN...GREEN MOUNTAIN...MORRISON...
TF CLARK STATE PARK AND UNION GROVE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4210 9290 4229 9299 4244 9252 4205 9232
4203 9277 4207 9286
TIME...MOT...LOC 0900Z 250DEG 45KT 4214 9288
HAIL...<.75IN
WIND...60MPH
$$
KOTENBERG2 follow-up statements
034
WWUS53 KDMX 260921
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT THU MAY 26 2016
IAC127-260931-
/O.CAN.KDMX.SV.W.0025.000000T0000Z-160526T0930Z/
MARSHALL IA-
421 AM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4204 9252 4239 9268 4244 9252 4205 9232
TIME...MOT...LOC 0921Z 255DEG 54KT 4225 9244
$$
IAC013-075-171-260930-
/O.CON.KDMX.SV.W.0025.000000T0000Z-160526T0930Z/
TAMA IA-GRUNDY IA-BLACK HAWK IA-
421 AM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHEASTERN TAMA...EAST CENTRAL GRUNDY AND SOUTHWESTERN BLACK
HAWK COUNTIES...
AT 421 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
TRAER...OR 17 MILES SOUTH OF WATERLOO...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TRAER...REINBECK...CLUTIER AND TF CLARK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4204 9252 4239 9268 4244 9252 4205 9232
TIME...MOT...LOC 0921Z 255DEG 54KT 4225 9244
HAIL...<.75IN
WIND...60MPH
$$
KOTENBERG086
WWUS53 KDMX 260939
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT THU MAY 26 2016
IAC013-075-171-260949-
/O.EXP.KDMX.SV.W.0025.000000T0000Z-160526T0930Z/
TAMA IA-GRUNDY IA-BLACK HAWK IA-
439 AM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA...EAST
CENTRAL GRUNDY AND SOUTHWESTERN BLACK HAWK COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4204 9252 4239 9268 4244 9252 4205 9232
TIME...MOT...LOC 0936Z 250DEG 45KT 4225 9244
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:28 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 26, 12:28 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1228 AM CDT THU MAY 26 2016 .SHORT TERM.../Tonight/ Issued at 330 PM CDT Wed May 25 2016 Main concern overnight will be thunderstorm redevelopment. Leftover convection has diminished to only a few showers over the southeast. Elsewhere breaks in cloud cover have allowed recovery of airmass over the region...mainly west of the state. Synoptic low and warm front stretches from eastern South Dakota to near Rochester MN with south southwest flow over much of the forecast area now. Old outflow boundary situated in north central MO to northeast KS with some convergence taking place along the boundary. Models having some difficulty with area of re-initiation this evening...but some consensus between synoptic models/Hires suggest that area of concern will be over eastern NE/Southwest to west central IA and northeast KS. Activity congeals into an MCS overnight and should track east/southeast across the southern quarter of Iowa or northern MO. Models also develop weaker area of convection along the more northern synoptic boundary. As mentioned...differences remain. SPC HRRR focusing development more north while ARW/NMM/GFS20/EURO more focused on southern Iowa tagging the old outflow boundary. Moisture transport remains stronger this evening into the southern portion of the state. GFS is trending on developing any storms tonight along the leading nose of weakening stability...which coincides with the max qpf axis over central/southern sections of the forecast area. Overnight PWATs continue in the 1 to 1.5 inch range...with warm cloud depths ranging from 11-12kft. Mean storm motions of 10 to 15 kts suggest heavy downpours and potential for quick 1 to 2 inch rainfalls if some stronger updrafts develop. Given current conditions...most likely will see initiation to the west/southwest of the area then developing east northeast into the south half through the night then shifting southeast as the better moisture transport and better isentropic lift moves out of the area. Bufr soundings maintain elevated convection overnight with any threats for severe weather being hail and winds. Lows will be rather warm again with south southwest flow...in the lower to mid 60s. .LONG TERM.../Thursday through Wednesday/ Issued at 330 PM CDT Wed May 25 2016 Active pattern to continue through the forecast period, with increased chances of thunderstorms Thursday into the weekend. Upper level trough over the four corners region Thursday will slowly meander eastward into the weekend. A series of impulses will eject out of the southwest trough and push through the region. This will bring intermittent thunderstorm chances to the state into the holiday weekend. Some lingering activity may be ongoing across the far south Thursday morning, which should quickly clear off with subsidence between shortwaves across the state. A sfc boundary will lift northward through the state with an inverted sfc trough feature extending northeastward into the state. Theta-e advection increases across the CWA by Thursday afternoon into the evening, and could see some storms form in that area by Thursday afternoon across western/central IA. Overall deep layer shear stronger around 35-45kts, with decent low level shear as well. CAPE values to increase to around 3,000 to 4,000 J/kg by the late afternoon hours. Severe chances will be greater off to the southwest closer to the sfc low center, however are still possible across much of the CWA both with the possible afternoon/evening activity and also with an overnight MCS that could push through late Thursday night from development to the west. PWAT values around 1.6 in therefore potential for locally heavy rainfall still there as well. Additional thunderstorm development possible Friday afternoon into Saturday morning, with chances becoming more diffuse into the latter portion of the holiday weekend as the sfc low lifts off to the northeast and the main upper level trough pushes through the region Saturday night. This leads to more subtle features in place across the region with more of a zonal flow pattern setting up and the main jet lifts across the northern US. This should allow for continue chances for storms into next week with southerly flow still off the gulf. However the threat of strong to severe storms and organized systems is less given the lack of stronger weather systems moving through the area. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1227 AM CDT Thu May 26 2016 A large area of scattered thunderstorms will move across the area overnight, and have maintained several hours of VCTS at all terminals. This activity will clear the area by 12Z, after which Thursday morning will be quiet with prevailing VFR conditions. Thunderstorms are then expected to redevelop later Thursday, but timing and location are more uncertain, so have introduced more VCTS groups in the late afternoon and evening. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...REV LONG TERM...Beerends AVIATION...Lee
Hazardous weather outlook, May 25, 3:44 PM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT WED MAY 25 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 344 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MAINLY LATE TONIGHT. THE SEVERE WEATHER THREAT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH TUESDAY. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY AFTERNOON INTO THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS THROUGH NEXT TUESDAY...AND COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON INTO THURSDAY NIGHT. MJB
In the hours before
Local storm report, May 26, 3:05 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 1 NNW GLIDDEN 42.07N 94.73W
05/26/2016 CARROLL IA TRAINED SPOTTER
SEVERAL SMALL TREE LIMBS DOWN WITH SOME 5-6
INCH DIAMETER BRANCHES. PEA HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 26, 3:10 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL GRAFTON 43.33N 93.06W
05/26/2016 E1.00 INCH WORTH IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS PENNY TO QUARTER
SIZED HAIL AT HIS RESIDENCE.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 26, 3:12 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM NON-TSTM WND GST 2 WNW CARROLL 42.08N 94.90W
05/26/2016 M58 MPH CARROLL IA MESONET
MESONET STATION 1 WNW CARROLL /RCAI4/
&&
FOWLELocal storm report, May 26, 3:15 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND GST 2 WNW CARROLL 42.08N 94.90W
05/26/2016 M58 MPH CARROLL IA MESONET
MESONET STATION 1 WNW CARROLL /RCAI4/
&&
FOWLELocal storm report, May 26, 3:20 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL VALERIA 41.73N 93.32W
05/26/2016 E0.88 INCH JASPER IA PUBLIC
NICKEL SIZED HAIL ALONG WITH WINDS ESTIMATED
AT 55 MPH AND SMALL TREE LIMBS DOWN IN
VALERIA.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 26, 3:31 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND DMG BOONE 42.05N 93.88W
05/26/2016 BOONE IA EMERGENCY MNGR
EIGHT TO TEN INCH DIAMETER TREE DOWN IN
BOONE.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:13 PM CDT | Special Weather Statement | DMX | Emmet | 62 min |
| May 25, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 44 min |
| May 25, 11:13 PM CDT | Special Weather Statement | DMX | Emmet | 32 min |
| May 26, 12:17 AM CDT | Special Weather Statement | DMX | Adams, Decatur, Ringgold, Taylor, Union | 58 min |
| May 26, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto | 60 min |
| May 26, 1:00 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| May 26, 1:11 AM CDT | Special Weather Statement | DMX | Appanoose, Wayne | 64 min |
| May 26, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 34 min |
| May 26, 1:56 AM CDT | Special Weather Statement | DMX | Carroll, Crawford, Sac | 64 min |
| May 26, 2:10 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Crawford, Greene and 1 more | 50 min |
| May 26, 2:30 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 45 min |
| May 26, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 28 min |
| May 26, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 4 more | 51 min |
| May 26, 3:21 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 39 min |
| May 26, 3:36 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 39 min |
| May 26, 4:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Tama | 26 min |
| May 26, 6:03 PM CDT | Flash Flood Warning | DMX | Cass | 6 hr |
| May 26, 6:08 PM CDT | Special Weather Statement | DMX | Boone, Dallas | 37 min |
| May 26, 6:37 PM CDT | Special Weather Statement | DMX | Warren | 53 min |
| May 26, 6:49 PM CDT | Special Weather Statement | DMX | Polk | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.